Category: 

What are the Different Resveratrol Side Effects?

Article Details
  • Written By: Tricia Ellis-Christensen
  • Edited By: O. Wallace
  • Last Modified Date: 15 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The Argentinian resort town of Epecuén was submerged by flooding for years; it is now populated by one elderly man.  more...

December 5 ,  1933 :  Prohibition ended in the US.  more...

Resveratrol, the antioxidant supplement that many believe may have anti-aging and disease prevention benefits is a drug, no matter how naturally it is derived. There are known resveratrol side effects including strong stomach upset, feelings of nervousness, pins and needles sensations, a revved up feeling when the medication is first taken, continued nervousness or panic, and joint pain. In addition to these side effects, the components in resveratrol may have adverse effects when taken with certain other medications, or they may prove a health risk to others.

Stomach upset is probably the most common of the resveratrol side effects and the one most reported. Frequently, people suffer from diarrhea, while others report stomach cramping. Some manufacturers of the supplement suggest that stomach problems occur mostly when people take inferior versions of this grape skin derivative. That claim is not entirely proven, and those with a tendency toward developing stomach upset may want to carefully consider its use.

Joint pain is another of the resveratrol side effects that can be cause for concern. Although less common than side effects like diarrhea, it can still lead people to have to rely on other medications, like pain relievers. This side effect should give pause to those with conditions like arthritis.

Ad

A number of resveratrol side effects concern mood. Some people feel like they’ve consumed too much caffeine when they use this supplement and others have a feeling of nervousness at all times. Similarly, people can be bothered by pins and needles sensation on the arms and legs. Those with mood disorders, panic disorders or nerve dysfunction, should check with their doctors about this supplement’s benefits and risks.

Additionally, resveratrol can affect blood thinning, and people on any type of blood thinner or platelet reducer should not take this extract. Other medications may be affected by this drug. It is especially important that people who have had any type of cancer that is influenced by hormones, such as ovarian cancer, avoid resveratrol. The supplement acts similarly to hormones like estrogen and may increase cancer risk for some people.

It’s important to note that side effects don’t occur with everyone and there are people who experience no resveratrol side effects. The trouble occurs when a drug gains celebrity status and seems to offer the promise of things like a longer or healthier life. It then logically seems like a good idea to take it, and it’s handily available at many different types of stores. Its availability and status can trick people into believing in its complete safety, although as a supplement, it lacks the scrutiny that prescription drugs undergo. Ultimately, people should do their research before reaching for a miracle cure, and if they are taking any other medications or have ongoing medical conditions, a doctor’s advice should be sought before new supplements are tried.

Ad

You might also Like

Recommended

Discuss this Article

Talentryto
Post 3

@rundocuri- Sometimes after you have taken resveratrol for a while, your stomach will get use to it and you will no longer experience discomfort after taking this supplement. The key is to get to that point.

Drinking a glass of milk before taking resveratrol is a good way to calm your stomach. It will help to neutralize the ingredients in the supplement that cause your stomach to be upset.

It is also not a good idea to take resveratrol before going to bed, because it can cause you to have an upset stomach in the middle of the night. The best schedule for taking your supplement is after breakfast so you will have all day for your stomach to adjust to it and settle down.

Ocelot60
Post 2

@rundocuri- I have found that if you take resveratrol after eating a meal, you will be less likely to experience an upset stomach afterwards.

Another way to ease stomach issues after taking resveratrol is to take an anti-acid. This will calm your stomach so you don't have to give up taking your supplement.

Rundocuri
Post 1

I like taking resveratrol for its benefits, but I hate that it often causes my stomach to be upset. What are some ways that I can prevent this side effect so I can still take a resveratrol supplement?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email